What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 28, 2:27 PM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 28, 2:27 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
327 PM CDT Sat Jul 28 2018
.SHORT TERM...(This evening through Monday night)
Issued at 315 PM CDT Sat Jul 28 2018
Latest satellite and radar imagery shows a developing cumulus
field across southeast Kansas mid-afternoon as the bulk of
thunderstorms remain located to both the north and south of the
county warning area. A few scattered thunderstorms will be
possible this afternoon and early evening in southeast Kansas
along an axis of surface-based CAPE east of the Kansas Turnpike.
Will continue to monitor the radar, though this activity should
wane after sunset when attention will then turn to more storm
chances later this evening and tonight.
The main challenge with the forecast during the short term is the
timing of expected widespread showers and thunderstorms over the
forecast area this evening and tonight. Another mid/upper level
disturbance is expected to initiate convective development over
the High Plains in northeast Colorado and northwest Kansas this
evening in a similar fashion as yesterday evening. A resulting
mesoscale convective complex (MCS) is forecast to then progress to
the southeast toward the forecast area, aided by strong
northwesterly flow aloft. Once again, the greatest instability
will be in northwest Kansas, where MLCAPE over 3000J/kg, lapse
rates in excess of 8 degrees C/km, and bulk shear in excess of
50kts will be located in a weakly capped environment. However,
though not as strong as in the northwest part of the state,
moderate instability is expected in central and south central
Kansas later this evening and overnight, when the MCS is expected
to arrive into the area. This will bring chances for strong and
severe storms, with damaging winds as a primary concern, though
localized flooding and hail remain a possibility as well. The best
chance for severe storms appears to be along and west of the
I-135 corridor, though strong to marginally severe storms could
certainly make it a little further to the east.
As previously mentioned, the main forecast challenge has been the
time of arrival of convective activity this evening and
overnight. Convective-allowing models (CAMs) including the RAP and
HRRR performed poorly during yesterday evening's event with time
of arrival into central Kansas, lagging about 4-5 hours behind
what actually occurred. With a similar setup as yesterday for
tonight, confidence in these short term models regarding timing is
fairly low at this point. In collaboration with surrounding
offices, have included slight and chance pops in central Kansas by
02-03z, with the better chance for storms beginning around
midnight or slightly after. To add to the complexity, the NAM and
increasingly other short range models are trending toward the
possibility of a split occurring, where two complexes diverge to
coincide with two separate areas of maximum CAPE. In this
scenario, it is possible that the Dodge City and Topeka county
warning areas could get the brunt of the activity with the western
complex having the greatest strong/severe potential. In this
case, portions of south central Kansas would be on the edge of
both complexes. Have kept a blended approach in the forecast with
higher confidence in seeing showers and storms develop over a
larger portion of the area during the overnight hours tonight
versus last night.
MCS is expected to move off to the east Sunday morning creating a
lull in activity for most of the area Sunday afternoon/evening
before another shortwave dives out of the Rockies and into Kansas
Sunday night through Monday afternoon bringing more chances for
showers and storms, though with marginal instability, widespread
severe weather is unlikely.
Kept highs unseasonably low on Sunday and Monday with storm
chances and thick cloud cover expected across the region.
.LONG TERM...(Tuesday through Saturday)
Issued at 315 PM CDT Sat Jul 28 2018
After showers and storms move to the east of the area Monday
afternoon, the upper trough will continue to move off across the
Mississippi Valley Tuesday which will mark an end to the precip
chances over central, south central, and southeast Kansas. Models
remain in good agreement that the forecast will remain dry through
the rest of the work week next week. A gradual warm-up will begin
by Wednesday with highs returning to the low to mid 90s by next
weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1223 PM CDT Sat Jul 28 2018
Tough forecast with this period as the models are still trying to
hold off the MCS development and migration into our forecast area
until after 06z. My issue with this is that this is a similar set
up to yesterday and the models were about 3 to 5 hours late in
arrival time. That being the case, I have hedged towards an
earlier arrival for all taf sites. I opt to keep out trw for KCNU
this afternoon due to areal coverage. I can easily see widely
scattered trw develop east of the Flint Hills this afternoon in a
slightly more unstable atmosphere. For now, I have kept all cigs
aoa 3K. However, with a more saturated lower level tomorrow
morning around 12z, I could see some lower stratus. We will have
to keep our eye on this as time draws nearer.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 69 83 67 82 / 60 30 40 30
Hutchinson 68 82 65 80 / 60 20 40 30
Newton 67 81 64 80 / 60 20 30 30
ElDorado 67 81 64 80 / 60 30 30 30
Winfield-KWLD 69 84 66 82 / 60 30 40 40
Russell 66 80 62 79 / 60 20 40 20
Great Bend 66 81 63 80 / 60 20 40 20
Salina 68 82 64 81 / 60 20 30 30
McPherson 67 82 64 80 / 60 20 30 20
Coffeyville 70 84 66 82 / 60 60 40 40
Chanute 68 82 65 81 / 70 50 30 30
Iola 68 82 65 81 / 80 50 30 30
Parsons-KPPF 69 83 67 81 / 60 60 40 40
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...TAV
LONG TERM...TAV
AVIATION...CWH
Hazardous weather outlook, Jul 28, 3:34 PM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
434 PM CDT Sat Jul 28 2018
KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
434 PM CDT Sat Jul 28 2018
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Scattered storms will be possible in southeast Kansas for the rest
of the afternoon and early evening until shortly after sunset. Some
strong storms are possible, with gusty winds and small hail as the
main threats, though an isolated severe storm cannot be ruled out.
Later this evening and overnight, more numerous storms are expected
to move into central and south central Kansas from the northwest.
A few severe storms will be possible tonight for areas generally
along and north of the Kansas Turnpike. The stronger storms will be
capable of 60 mph winds, quarter size hail and high rainfall rates.
Storms across the remainder of the area will be capable of 50 mph
winds, small hail and brief heavy rain.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Storms will be possible Sunday and especially Sunday night into
Monday morning. Severe storms are not expected with this activity.
However, the stronger storms will be capable of producing winds to
50 mph and brief heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jul 28, 2:31 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
331 PM CDT SAT JUL 28 2018
KSZ096-282100-
Neosho KS-
331 PM CDT SAT JUL 28 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Neosho County in southeastern Kansas...
* Until 400 PM CDT.
* At 327 PM CDT...National Weather Service Doppler radar was tracking
strong thunderstorms with locally heavy rainfall along a line
extending from 7 miles northeast of Chanute to near Erie...and
moving southeast at 20 mph.
Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Erie, St. Paul, Galesburg, Stark, Lake Parsons and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3739 9539 3773 9539 3773 9509 3738 9509
TIME...MOT...LOC 2030Z 356DEG 6KT 3772 9534 3755 9520
HAYES
Special weather statement, Jul 28, 3:01 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
401 PM CDT SAT JUL 28 2018
KSZ096-100-282130-
Labette KS-Neosho KS-
401 PM CDT SAT JUL 28 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Labette County in southeastern Kansas...
Southeastern Neosho County in southeastern Kansas...
* Until 430 PM CDT.
* At 358 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall over St. Paul...
moving southeast at 20 mph.
Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Parsons, St. Paul and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3730 9524 3754 9530 3756 9509 3739 9509
3738 9508 3731 9508
TIME...MOT...LOC 2101Z 331DEG 15KT 3747 9518
HAYESSpecial weather statement, Jul 28, 3:28 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
428 PM CDT SAT JUL 28 2018
KSZ100-282200-
Labette KS-
428 PM CDT SAT JUL 28 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Labette County in southeastern Kansas...
* Until 500 PM CDT.
* At 426 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall near Parsons...
moving south at 20 mph.
Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* This strong thunderstorm will be near... Oswego around 500 PM CDT.
Other locations impacted by this storm include Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3709 9527 3738 9528 3738 9509 3712 9507
3709 9507
TIME...MOT...LOC 2127Z 345DEG 19KT 3736 9518
HAYESSpecial weather statement, Jul 28, 3:42 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
442 PM CDT SAT JUL 28 2018
KSZ095-096-099-100-282215-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
442 PM CDT SAT JUL 28 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Montgomery County in southeastern Kansas...
Southeastern Wilson County in southeastern Kansas...
Northwestern Labette County in southeastern Kansas...
Southwestern Neosho County in southeastern Kansas...
* Until 515 PM CDT.
* At 440 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall 7 miles south of
Thayer, or 8 miles north of Cherryvale...moving southeast at 20
mph.
Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Parsons Tri City Airport, Big Hill Lake and Dennis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3737 9530 3723 9551 3738 9560 3747 9557
3749 9552
TIME...MOT...LOC 2141Z 328DEG 17KT 3739 9552
HAYESLocal storm report, Jul 28, 4:00 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
500 PM CDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 9 N YATES CENTER 38.00N 95.75W
07/28/2018 E0.50 INCH WOODSON KS TRAINED SPOTTER
&&
CWHLocal storm report, Jul 28, 4:07 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
507 PM CDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 2 N YATES CENTER 37.90N 95.74W
07/28/2018 E0.88 INCH WOODSON KS LAW ENFORCEMENT
&&
CWH